Piqray, Metformim, Nausea and B12

I’m about halfway through my second cycle of Piqray. We added Metformin to help control the known side effect of hyperglycemia, or high sugar. Despite the fact that the hyperglycemia was under control, the nausea was not under control.

I remember experiencing a constant low level nausea while pregnant with both of my little guys. Whether it was the hormones, the fact that both of my boys had a full head of hair, or just the fact that I’m a woman who was carrying a male child, I was freaking nauseous throughout both pregnancies.

Having the nausea with no baby at the end of the pregnancy or literally any light at the end of the tunnel is not copacetic. Not at all.

I didn’t tolerate Zofran well during chemo, so I’ve been taking Kytril/Granisitron when necessary but I can only take it every 12 hours. I asked my doctors to look at other options, but my insurance wasn’t cooperative and every medication carries more side effects and contraindications with the other medication I’m already taking.

So, what to do?

I saw both my acupuncturist and my allopathic neurologist and between the two of them, we discovered that my B12 levels were basically nil. I already knew that I was struggling to keep B vitamins absorbed, but I didn’t know that Metformin blocks the absorption of B12.

What?!

After an injection of B12 and a new supplement that includes all of the B vitamins, my nausea is low enough that I don’t need to take Kytril or anything else. Odd moments, movements, or smells can still resurrect the nausea. Kinda like being pregnant, still.

But, so much more manageable. I’m so amazed that something so low tech and without side effects has helped. Before anyone says anything, yes, I’m being careful and my doctors are monitoring everything. I completely realize that vitamins can be harmful in too large doses.

For now, I’m just enjoying some food again, without the nausea.

8 thoughts on “Piqray, Metformim, Nausea and B12

  1. I am always looking for low-tech ways to help nausea. Never thought of B vitamins. My bottle of Compazine remains unopened. I didn’t tolerate Zofran well either. Gave me terrible headaches at a time when I didn’t think I could tolerate one more side effect. Glad you are finding some relief.

    Liked by 1 person

  2. Hey Abigail,
    I always learn things from your posts. I’m glad you found something to help with your nausea. I was lucky back in the day when I had chemo that Zofran helped– even though I did have a low level of ongoing nausea. Whatever makes each day better and doesn’t cause you more problems– that’s a good thing!
    Best to you,
    Connie

    Liked by 1 person

  3. I’m glad you’re enjoying some foods again without nausea. I have been on metformin for years, and B12 and other B vitamins for less. A lot of supplementation (doctors know) but the big drugs often don’t allow for normal nutrient absorption, so I need it in another form. I hope you are able to keep making good adjustments.

    Liked by 1 person

  4. You write so well … I am so happy that your so proactive with your side effects and doing your work to find your remedy to your side effects ……I really want to thank you for sharing your journey …SO HAPPY YOU CAN ENJOY EATING….

    Liked by 2 people

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s